Article Text

Download PDFPDF
CASE REPORT
Altered mental status and complete heart block: an unusual presentation of aspirin toxicity
  1. Nidhi Aggarwal,
  2. Yizhak Kupfer,
  3. Kabu Chawla,
  4. Sidney Tessler
  1. Department of Medicine, Division of Pulmonary and Critical Care Medicine, Maimonides Medical Center, Brooklyn, New York, USA
  1. Correspondence to Dr Sidney Tessler, stessler{at}maimonidesmed.org

Summary

Aspirin is one of the most commonly used medications. We report a patient who presented with severe weakness, altered mental status and complete heart block requiring temporary pacing. Despite the patient's family denying that the patient used aspirin, an arterial blood gas that revealed a respiratory alkalosis and metabolic acidosis suggested the diagnosis of salicylate toxicity. The salicylate level was extremely elevated and the patient was successfully treated with haemodialysis. Our case illustrates that salicylate toxicity should be considered in a patient with a combined metabolic acidosis and respiratory alkalosis. A prompt salicylate level should be obtained. This is also the first case of salicylate toxicity causing complete heart block in an adult. The heart block resolved with treatment of the salicylate toxicity.

View Full Text

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.